Minnesota, 2009

Hail and Damaging Wind in Minnesota, August 25, 2009

August 25, 2009 · NWS MPX · 2 events in 2 counties and zones

A strong cold front moved across the state early Tuesday morning, August 25th. It generated several thunderstorms along and ahead of the front, some of which produced large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong cold front moved across the state early Tuesday morning, August 25th. It generated several thunderstorms along and ahead of the front, some of which produced large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 24, 9:51 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 24, 9:51 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1051 PM CDT MON AUG 24 2009

.AVIATION... /06Z TAF ISSUANCE/

A COLD FRONT WILL BE NEAR KAXN AT THE START OF THE PERIOD. THE
FRONT WILL BE MOVING SLOWLY ESE OVERNIGHT AND PASS KMSP AROUND 14Z
AND KEAU BY 18Z. WARM LAYER ALOFT STILL INHIBITING CONVECTIVE
ACTIVITY. HOWEVER...AS THE NIGHT PROGRESSES HEIGHT FALLS AND
COOLER TEMPERATURES WILL SPREAD IN WITH SHOWERS AND A FEW
THUNDERSTORMS BECOMING MORE WIDESPREAD. MAIN CONCERN OVERNIGHT AND
TUESDAY MORNING WILL BE MVFR CEILINGS IN THE WAKE OF THE FRONT.
THIS HAS BEEN SHOWN WELL IN THE GFS LAMP GUIDANCE. AS A
RESULT...HAVE KEPT THE TREND FROM EARLIER FORECAST ON CEILINGS IN
THE 020-025 FOOT RANGE FOR A TIME IN THE WAKE OF THE FRONT.
NORTHWEST WINDS WILL TURN NORTH TUESDAY AFTERNOON AND BECOME LIGHT
NE TUESDAY NIGHT.

&&

.DISCUSSION... /ISSUED 332 PM CDT MON AUG 24 2009/

A COLD FRONT STRETCHING FROM EASTERN ND THROUGH WESTERN NE AT MID
AFTERNOON WILL PUSH INTO WEST CENTRAL MN THIS EVENING AND REACH
THE TWIN CITIES AROUND DAYBREAK TUESDAY. THE FRONT WILL PASS
ACROSS WEST CENTRAL WI AND SOUTH CENTRAL MN TUESDAY MORNING.
MOISTURE IS INCREASING AHEAD OF THE FRONT WITH WV IMAGERY SHOWING
A TROPICAL PLUME FROM MEXICO TO THE WESTERN DAKOTAS. A STRONG
INCREASE IS SEEN IN THE 850 MB THETA-E EARLY TONIGHT ACROSS
WESTERN MN. WEST CENTRAL MN IS THE AREA OF CONCERN THROUGH 25/06Z
FOR A FEW SEVERE STORMS. SHEAR PARAMETERS COME TOGETHER AROUND 03Z
ALONG WITH AMPLE CAPE. THE MID LEVEL WARM POCKET OF 15 DEG C OVER
FAR EASTERN SD WILL ALSO SLOWLY PUSH EAST THIS EVENING WITH BETTER
MID LEVEL LAPSE RATES DEVELOPING. THE OVERALL PRECIPITATION PATTERN
TONIGHT LOOKS MUCH LIKE THE FORECAST FROM THE 24/00Z 4KM WRF-NMM.
THEREFORE...CONTINUED THE TREND OF LIKELY POPS FOR WEST CENTRAL MN
LATER THIS EVENING AND THEN SPREADING INTO THE TWIN CITIES AND SW
AREAS AFTER MIDNIGHT. KEPT LIKELY POPS AS WELL TUESDAY MORNING TO
THE EAST AND SOUTH OF THE TWIN CITIES AS THE FRONT WILL BE SLOW TO
MOVE AS THE FLOW ALOFT BEGINS TO PARALLEL THE FRONT. AIDING THE
PRECIPITATION CHANCES ARE SEVERAL SHORT WAVES RIDING NORTHWARD IN
THE TROPICAL FLOW.

THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT THAT THE FRONT WILL
SINK SOUTH OF THE FA TUESDAY NIGHT AND WEDNESDAY WITH HIGH
PRESSURE BUILDING IN FROM ONTARIO. THE NAM WAS AN OUTLIER AND
APPEARED TOO FAR NORTH. KEPT THE FORECAST DRY ATTM BUT THIS WILL
NEED TO BE WATCHED.

AN STRONG UPPER LOW IS FORECAST TO DROP SOUTHEAST ACROSS THE
UPPER MISSISSIPPI VALLEY FRIDAY AND SATURDAY AND THEN SIT OVER THE
AREA ON SUNDAY. A VERY COOL PERIOD IS FORECAST. INDICATIONS FROM
THE GFS AND ECMWF ARE FOR 850 MB TEMPERATURES TO BE NEAR 0 DEG C
DURING PART OF THE WEEKEND. HAVE LOWERED HIGHS ON SATURDAY INTO
THE MID TO UPPER 60S WITH MID 60S EAST TO AROUND 70 WEST ON
SUNDAY. SHOWERS CHANCES IN PLACE ACROSS THE EASTERN AND SOUTHERN
CWA ON SATURDAY. LOOKS LIKE A BRISK NORTH WIND MAY OCCUR AS WELL
IF THIS SYSTEM MATURES AS FORECAST. RATHER CHILLY HIGH PRESSURE
WILL FOLLOW TO BEGIN SEPTEMBER.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/RAH
Hazardous weather outlook, Aug 25, 12:03 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
103 AM CDT TUE AUG 25 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
103 AM CDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO EXPAND OVERNIGHT ACROSS
PARTS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL
WISCONSIN. THE GREATEST RISK OF STRONG THUNDERSTORMS WOULD BE OVER
SOUTH CENTRAL MINNESOTA AHEAD OF THE APPROACHING COLD FRONT. SMALL
HAIL...GUSTY WINDS AND LOCALIZED HEAVY RAINFALL ARE POSSIBLE WITH
SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO BE ONGOING ON TUESDAY
MORNING ACROSS SOUTH CENTRAL MINNESOTA AND PARTS OF WEST CENTRAL
WISCONSIN. A FEW STRONGER STORMS WILL STILL BE POSSIBLE ACROSS
FAR SOUTHERN MINNESOTA...WITH THE POSSIBILITY OF SMALL HAIL...GUSTY
WINDS AND LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 25, 1:42 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 AM CDT TUE AUG 25 2009

MNZ074-075-082-083-091-092-250845-
BLUE EARTH-BROWN-FARIBAULT-MARTIN-NICOLLET-WATONWAN-
242 AM CDT TUE AUG 25 2009

AT 240 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ST JAMES TO 14 MILES SOUTH
OF CEYLON. THESE STORMS WERE MOVING NORTHEAST AT 40 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ST JAMES.
  LA SALLE.
  WILBERT.
  HANSKA.
  NORTHROP.
  GRANADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4350 9476 4405 9471 4441 9400 4364 9403
      4349 9428
TIME...MOT...LOC 0741Z 231DEG 35KT 4402 9461 4334 9467

The radar

The Minneapolis radar (KMPX), 83 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Blue Earth

When
August 25, 2:30 AM CST
Where
Blue Earth County, 1.49 mi E of Mankato
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.170, -93.990

Thunderstorm Wind, Anoka

When
August 25, 6:16 AM CST
Where
Anoka County, 0.85 mi NE of Anoka Co Blaine Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
45.140, -93.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187083, 187084.